South Carolina, 2002Lightning Strike in South Carolina, July 20, 2002
July 20, 2002 · NWS ILM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 20, 9:15 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 20, 9:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1015 AM EDT SAT JUL 20 2002
SHORT WAVE APPROACHING THE AREA FROM WESTERN NC SHOULD PROVIDE SOME
FOCUS FOR SHOWERS AND STORMS THIS AFTERNOON. DEEP WESTERLY FLOW IN
VWP SHOULD RESULT IN SOME FALLING OF DEWPOINTS THIS AFTERNOON.
HOWEVER...THERE STILL WILL BE SUFFICIENT INSTABILITY FOR WIDELY
SCATTERED TO SCATTERED CONVECTION. WITH LOWER DEWPOINTS...HEAT
ADVISORY APPEARS TO BE IN JEOPARDY. STILL MAY REACH 105 THRESHOLD
FOR AN HOUR OR TWO IN SOME LOCATIONS BUT THREE OR MORE HOURS LOOKS
DOUBTFUL. ADVISORY WILL BE DROPPED THIS PACKAGE AND REPLACED WITH A
STATEMENT FOR INDEX VALUES OF 100 TO 105. TEMPERATURES WILL BE
TWEAKED AS NEEDED AFTER 11 AM OBSERVATIONS. CHC POPS WILL BE
MAINTAINED.
CWF: WILL GO WITH S TO SW WINDS OF 15 TO 20 KT THIS AFTERNOON.
SEAS EXPECTED TO RANGE FROM 3 FT NEAR SHORE TO 5 FT AT 20 MILES.
RAN
-----------------------------PREVIOUS DISCUSSION-----------------
CLOSE CALL ON HEAT INDICES THIS AFTERNOON. I AM GOING TO FORGO
ADVISORY INLAND AREAS GIVEN ANTICIPATED CLOUD COVER AND HEADLINE
HEAT INDICES NEAR 100. ALONG THE COAST...DEWPOINTS ARE SO HIGH AND
CLOUD COVER WILL TEND TO THIN AS IT HEADS EAST AND SO WILL PUT UP AN
ADVISORY ALONG THE COAST FOR HEAT INDEX AROUND 105.
PROSPECTS FOR SHOWERS AND THUNDERSTORMS LOOKING PRETTY GOOD WITH
POTENT
SHORT WAVE NOW OVER E TENNESSEE EXPECTED TO SLOWLY WEAKEN AS IT
MOVES E AND THEN NE ACROSS NORTH CAROLINA THIS AFTERNOON AND
TONIGHT. TAIL END OF SHORT WAVE TROUGH WILL MOVE INTO AREA THIS
EVENING AND TONIGHT. LIMITING FACTOR TODAY MAY BE LACK OF
INSTABILITY AND WARM TEMPERATURES AT MID LEVELS (11 C) AND WEAK
CAPPING AROUND 750 MB. THIS CAP BREAKS DOWN THIS EVENING AND TONIGHT
AND WITH PRECIPITABLE WATERS OVER 2 INCHES...COULD BE SOME HEAVY
RAIN MAKERS. BEST INSTABILITY DURING THE LATE EVENING HOURS WHERE
MODEL SOUNDINGS GIVING CAPES OF 2500 /KG AS H5 TEMPERATURES FALL TO
-8 AND H7 FROM 11 C TO 7 C. SOUNDING STRONGLY TAKES ON AN INVERTED V
STRUCTURE AND SO MAY BE SOME MICROBURSTS. WINDS ALOFT NO STRONGER
THAN 30 KT AT H5.
SERIES OF SHORT WAVES AS FAR AS THE EYE CAN SEE TOPPING BUILDING
RIDGE IN WEST THIS FORECAST PERIOD. TIMING OF THESE SHORT WAVES
DIFFICULT BUT SAFE TO SAY THREAT OF SHOWERS AND THUNDERSTORMS EACH
DAY AND NIGHT. AVN ACTUALLY CUTS OFF UPPER LOW ACROSS SE U.S. AS JET
LIFTS SLIGHTLY N ACROSS MIDWEST AND NE U.S. THIS FEATURE OPENS UP
AND LIFTS SLOWLY TO NE AND OFF THE NC CAROLINA-VIRGINIA COAST DURING
WEDNESDAY. I PLAN ON 40 TO 50 POPS INTO WEDNESDAY AND THEN WILL CUT
BACK TO SLIGHT CHANCE REMAINDER OF PERIOD...BUT CAN NOT ELIMINATE
POPS GIVEN NO SIGNIFICANT CHANGE IN SYNOPTIC PATTERN WITH RIDGE IN
WEST AND TROUGH ALONG EASTERN 1/4 OF THE COUNTRY.
CWF...BUOYS REPORTING SW WIND 15 TO 20 KT AND 4 TO 5 FT SEAS. OMRS
WSW 10 TO 15 KT. GRADIENT WILL CHANGE LITTLE THROUGH TONIGHT AND SO
WIND AND SEAS SHOULD REMAIN NEAR CURRENT CONDITIONS. BERMUDA RIDGE
TO E AND SHARPENING TROUGH AXIS TO W WILL AGAIN INCREASE SLACKENED
GRADIENT FOR SUN NIGHT/MON BY TUE/WED.
PRELIMINARY NUMBERS...
ILM 96 77 91 76 / 40 50 50 40
LBT 96 74 93 74 / 40 50 50 40
FLO 97 75 94 75 / 40 50 50 40
MYR 94 77 89 76 / 40 50 50 40
.ILM...
NC...NONE.
SC...NONE.
DIGIORGI
In the hours before
Special weather statement, Jul 20, 10:26 AM EST, 34 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-202200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1126 AM EDT SAT JUL 20 2002
...HEAT INDICES TO EXCEED 100 DEGREES THIS AFTERNOON...
HIGH TEMPERATURES THIS AFTERNOON WILL RANGE FROM NEAR 90 DEGREES
ALONG THE BEACHES TO THE UPPER 90S IN THE HOTTEST INLAND LOCATIONS.
THE HUMIDITY WILL BE PARTICULARLY OPPRESSIVE NEAR THE COAST...WHERE
THE HEAT INDEX WILL REACH 100 TO 105 DEGREES. ALTHOUGH TEMPERATURES
WILL BE WARMER INLAND...LOWER HUMIDITY WILL CAUSE THE HEAT INDEX TO
TOP OUT NEAR 100 DEGREES IN LOCATIONS SUCH AS FLORENCE...
LUMBERTON...AND WHITEVILLE.
HEAT CRAMPS...HEAT EXHAUSTION...AND DEHYDRATION ARE ALL POSSIBLE
WITH PROLONGED EXPOSURE TO THE HEAT AND PHYSICAL ACTIVITY.
TAKE THE PROPER PRECAUTIONS TO PROTECT YOURSELF. STAY IN AN AIR
CONDITIONED BUILDING IF AT ALL POSSIBLE. IF YOU MUST BE OUTSIDE...
DRESS IN LIGHTWEIGHT...LIGHT-COLORED CLOTHING AND DRINK PLENTY OF
WATER. THOSE WORKING OUTDOORS SHOULD REDUCE THEIR LEVEL OF ACTIVITY
AND TAKE FREQUENT REST BREAKS IN THE SHADE.
MAKE SURE OUTDOOR PETS HAVE PLENTY OF WATER AND ACCESS TO SHADE.
ALSO...NEVER LEAVE A PET OR A CHILD INSIDE A PARKED VEHICLE WITH THE
WINDOWS CLOSED.
ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/ILM
RAN
Lightning, Horry
- When
- July 20, 11:00 AM EST
- Where
- Horry County, Myrtle Beach
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
Lightning cause a fire at the Chuck Wagon Restaurant on Kings Highway.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 20 to 22, 200247 injured · 29 events
- Damaging Wind in Florida, July 20, 20021 death · $20,000 · 1 event
- Heat in Maryland, July 20, 20021 death · 1 event
- Damaging Winds in South Dakota, July 20, 2002$1.0 million · 92 kt wind · 2 events
- Damaging Wind in Georgia, July 20, 2002$50,000 · 1 event
- Hail and Damaging Wind in Alabama, July 20, 2002$20,000 · 0.75 in hail · 3 events
- Heat in Illinois, July 20 to 22, 200217 events
- Damaging Wind in Florida, July 20, 2002$20,000 · 1 event
- Hail and Damaging Winds in Oklahoma, July 20 to 22, 2002$3,000 · 2.5 in hail · 11 events
- Lightning Strike in North Carolina, July 20, 20021 injured · 1 event
- Hail and Damaging Winds in Florida, July 20, 2002$11,000 · 0.75 in hail · 5 events
- Hail and Damaging Wind in Florida, July 20, 20021 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310673.